Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 163, NWS Austin/San Antonio, TX

May 27, 2020Burnet County, Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 27, 2020, 5:14 PM CDT for Burnet County, Llano County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2020, 5:14 PM CDT (22:14 UTC)
Expired
May 27, 2020, 5:44 PM CDT
In force
30 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Burnet County, TX, Llano County, TX

The radar

The Ft Hood radar (KGRK), 100 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:24 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.2 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:27 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 27, 2:27 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
227 PM CDT Wed May 27 2020

.SHORT TERM (Tonight through Thursday Night)...
Today brings yet another round for thunderstorms this afternoon and
evening for some. A cut off deepening low located on the eastern
border of Oklahoma today will leave the area under broad
northwesterly flow aloft. Low level flow becomes more southeasterly
over the next few hours further increasing deep layer shear, values
over 65kt, supporting healthy updrafts over an already unstable
environment. CAPE values across our northeastern counties range from
2500-3500J/kg with weak CIN. Ongoing severe storms to our north have
shown that any initiation will happen relatively quickly. The Storm
Prediction Center has the area under an enhanced risk northeast of a
line from Kerrville to New Braunfels to Schulenburg. This risk
includes very large hail, damaging winds in excess of 70mph and a
small risk for tornadoes. There is expected to be multiple rounds of
storms for this area, the first being triggered by an active outflow
boundary from storms to our north. Later this evening, individual
discrete cells pose a threat for very large hail up to 3 inches, as
lapse rates are quite steep, upwards of 7.5C/km. Tornadoes are
possible, though the threat is lower due to the weak low level shear,
and relatively dry boundary layer. As the evening progresses and
cells congeal, the threat becomes more focused on damaging wind up to
70mph.

Considering the wet pattern that this area has been over the past
several days, the threat of flash flooding should not be overlooked
through the chatter of severe weather. Austin in particular has had
measurable precip everyday for the past 6 days, totaling over 2
inches. If cells begin to train, or MCS slows over the metro area, or
any area for that matter, flash flooding may occur. WPC has
highlighted the northeastern counties in a marginal threat for
excessive rainfall. This means, that the highlighted area has a 5-10
percent chance of rainfall exceeding the flash flood guidance within
25 miles of a point. Stay weather aware, and Turn Around Don't
Drown.

Tomorrow should be relatively quiet with residual showers in the
coastal plains during the morning and early afternoon. Highs will be
slightly cooler than today, reaching the mid to upper 80s. By
tomorrow night, rain chances shift back out west with higher POPs
over the Rio Grande Plains. The entire region is under a marginal
risk for severe storms.

&&

.LONG TERM (Friday through Wednesday)...
After an extended period of active weather, mid to upper level
ridging builds in by Friday and will continue through the weekend and
into next week. While a few isolated locations could see a stray
shower or thunderstorm during this period, by and large the region
should stay dry. Temperatures Friday through Monday will track
closely to seasonal normals with temperatures increasing a couple
degrees for Tuesday and Wednesday of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              65  85  67  87  65 /  80  20  10  -    0
Austin Bergstrom Intl Airport  63  84  66  87  65 /  80  30  10  -    0
New Braunfels Muni Airport     66  85  67  88  65 /  60  20  10  -    0
Burnet Muni Airport            63  83  64  84  62 /  80  10  10  -    0
Del Rio Intl Airport           71  91  70  92  68 /  -   10  40  10   0
Georgetown Muni Airport        64  83  66  86  63 /  90  20  10  -    0
Hondo Muni Airport             68  89  68  92  65 /  20  10  30  10   0
San Marcos Muni Airport        64  84  66  88  64 /  70  20  10  -    0
La Grange - Fayette Regional   66  84  67  87  66 /  50  30  10  10  -
San Antonio Intl Airport       68  87  69  90  67 /  30  10  20  10   0
Stinson Muni Airport           70  89  70  90  67 /  20  10  20  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...YBVP
Long-Term...BMW
Decision Support...Hampshire
Hazardous weather outlook, May 27, 4:53 AM CDT, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
453 AM CDT Wed May 27 2020

TXZ171>173-183>194-202>209-217>225-228-281000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
453 AM CDT Wed May 27 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening for the eastern two-thirds of the area, primarily for
locations along and east of a Juno to Uvalde to Pearsall
line. An Enhanced Risk For Severe Thunderstorms exists along and
east of Kerrville to New Braunfels to Schulenburg line. Very
large hail, significant damaging wind gusts, and an isolated
tornado or two will all be possible. Locally heavy rainfall and
flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather expected for the extended forecast period at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, May 27, 1:57 PM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
157 PM CDT Wed May 27 2020

TXZ173-194-271945-
Williamson TX-Lee TX-
157 PM CDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON AND NORTHWESTERN LEE
COUNTIES UNTIL 245 PM CDT...

At 156 PM CDT, Doppler radar was tracking an outflow boundary along
a line extending from near Harker Heights to 8 miles northwest of
Rockdale. Movement was south at 35 mph.

Winds up to 40 mph will be possible with this outflow boundary.

Locations impacted include...
Round Rock, Georgetown, Taylor, Granger, Serenada, Hutto, Bartlett,
Liberty Hill, Jarrell, Florence, Thrall, Weir, Georgetown Dam,
Granger Dam, Andice, Sun City, Coupland, Laneport, Waterloo and
Schwertner.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Texas.

LAT...LON 3087 9762 3074 9727 3046 9715 3054 9700
      3037 9704 3070 9801 3077 9798 3091 9781
TIME...MOT...LOC 1856Z 357DEG 29KT 3099 9770 3076 9707

BMW
Special weather statement, May 27, 4:28 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
428 PM CDT Wed May 27 2020

TXZ172-173-192-272200-
Williamson TX-Burnet TX-Travis TX-
428 PM CDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WILLIAMSON...
NORTHWESTERN TRAVIS AND SOUTH CENTRAL BURNET COUNTIES UNTIL 500 PM
CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithwick, or 10 miles south of Bertram, moving east at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Cedar Park, Leander, Lago Vista, Liberty Hill, Smithwick, Oatmeal and
Jonestown.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Texas.

LAT...LON 3050 9816 3068 9817 3074 9788 3049 9787
TIME...MOT...LOC 2128Z 267DEG 18KT 3060 9809

RUNYEN
Local storm report, May 27, 4:58 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
458 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             4 SE LIBERTY HILL       30.63N 97.86W
05/27/2020  E0.75 INCH       WILLIAMSON         TX   LAW ENFORCEMENT

&&

HAMPSHIRE
Special weather statement, May 27, 4:59 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
459 PM CDT Wed May 27 2020

TXZ173-192-272230-
Williamson TX-Travis TX-
459 PM CDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WILLIAMSON AND
NORTHWESTERN TRAVIS COUNTIES UNTIL 530 PM CDT...

At 458 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorm over Leander, or near Cedar Park, moving east at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Round Rock, Cedar Park, Georgetown, Pflugerville, Anderson Mill,
Serenada, Windemere, Leander, Lago Vista, Liberty Hill, Weir,
Georgetown Dam, Sun City, Jonestown, Volente, Brushy Creek, Wells
Branch, Jollyville and Seward Junction.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Texas.

LAT...LON 3046 9802 3063 9802 3076 9760 3043 9758
TIME...MOT...LOC 2158Z 267DEG 25KT 3060 9784

RUNYEN
Local storm report, May 27, 5:05 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
505 PM CDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             10 NE SPICEWOOD         30.59N 98.06W
05/27/2020  E0.88 INCH       TRAVIS             TX   PUBLIC

            TWITTER PICTURE.

&&

HAMPSHIRE
Special weather statement, May 27, 5:12 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
512 PM CDT Wed May 27 2020

TXZ171-172-272245-
Llano TX-Burnet TX-
512 PM CDT Wed May 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LLANO AND
NORTHWESTERN BURNET COUNTIES UNTIL 545 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bluffton, or near Buchanan Dam, moving east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Burnet, Buchanan Dam, Buchanan Lake Village, Inks Lake State Park,
Bluffton and Tow.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Texas.

LAT...LON 3072 9849 3087 9851 3094 9826 3070 9823
TIME...MOT...LOC 2211Z 263DEG 12KT 3080 9845

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:57 PM CDTSpecial Weather StatementEWXWilliamson48 min
May 27, 4:28 PM CDTSpecial Weather StatementEWXBurnet32 min
May 27, 4:59 PM CDTSpecial Weather StatementEWXWilliamson31 min
May 27, 5:12 PM CDTSpecial Weather StatementEWXBurnet33 min
May 27, 5:45 PM CDTSpecial Weather StatementEWXBurnet45 min
May 27, 5:48 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano42 min
May 27, 5:53 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano67 min
May 27, 6:24 PM CDTSevere Thunderstorm WarningEWXGillespie, Kendall, Kerr66 min
May 27, 6:44 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Hays, Llano, Travis, Williamson24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.